Is nausea a common side effect to ECT? Not just temporay but ongoing ? I had my first treatment on Wednesday and felt nauseous. After getting home I took Zofran which seemed to help. For my second treatment I told the medical staff of the nausea and they then gave me Zofran thru my IV. This time it didn't help. It is now Sunday and I am still feeling nauseous. I am taking Zofran every 4 hours but it is not helping. Is this a result of the ECT or might there be an underlying cause? I was recently released from the hospital after being treated for Pneumonia and I know that treatment kills all bacteria, even good bacteria. After a month, could this still be a factor? I am reluctant to continue ECT, the nausea is unbearable!
My father almost completed his ECT treatment, but stopped because he couldn't handle the nausea-- something he and my family regretted for a long time. I think you really need to weigh the pros and cons. Things must be pretty serious if you are getting this treatment, so maybe you want to stick it out? Do you know the predicted trajectory of your treatment (for example, I was only about eleven at the time, but I think my father had two weeks left... I'm not sure if that's how the "scheduling" actually works, or works anymore)? ECT is usually a "last resort" kind of treatment nowadays, so you'd need to think carefully about what treatment plan you'd be putting in place instead.
ECT is a very controversial treatment, it's true. It's a little more complicated than it destroys brain cells and thus depression stops. It affects the chemical makeup of your brain. Lobotomies destroyed brain cells and thus muted personalities. They're two very different things. I don't know enough about your situation to advise you whether or not to continue. I think you need to have a serious discussion with your doctor, considering long term potential benefits and the seriousness of the side effects. Many people have trouble tolerating the treatment and if you feel it's too much to take, then by all means stop it. I'm not an advocate of ECT, but my point is simply that in the bigger picture you can't simply write it off as "bad."
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.